Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 35, NWS Wilmington, NC

August 17, 2005Williamsburg County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Aug 17, 2005, 3:42 PM EDT for Williamsburg County, South Carolina. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2005, 3:42 PM EDT (19:42 UTC)
Expired
Aug 17, 2005, 4:15 PM EDT
In force
33 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Williamsburg County, SC

The radar

The Wilmington radar (KLTX), 121 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.7 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2005-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2451 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2005-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2451 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
847 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 171943
SVRILM
SCC089-172030-
/O.NEW.KILM.SV.W.0035.050817T1942Z-050817T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
342 PM EDT WED AUG 17 2005

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN WILLIAMSBURG COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 430 PM EDT

* AT 338 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL. 
  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 19 MILES 
  SOUTHEAST OF KINGSTREE TO 13 MILES EAST OF SAINT STEPHEN...AND 
  MOVING SOUTHEAST AT 10 MPH.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...HEAVY RAIN AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.

LAT...LON 3357 7946 3360 7957 3339 7978 3331 7969

$$

JAQ
1 follow-up statement
000 
WWUS52 KILM 172015
SVSILM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
414 PM EDT WED AUG 17 2005

SCC089-172024-
/O.CAN.KILM.SV.W.0035.000000T0000Z-050817T2030Z/
WILLIAMSBURG SC-
414 PM EDT WED AUG 17 2005

...THE SEVERE THUNDERSTORM WARNING FOR WILLIAMSBURG COUNTY IS
CANCELLED...

AT 408 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAD WEAKENED AND MOVED EAST
OUT OF THE COUNTY. THEREFORE...THE WARNING HAS BEEN CANCELLED.

IF YOU OBSERVED SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.

LAT...LON 3357 7946 3360 7957 3339 7978 3331 7969

$$

JAQ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:57 PM EDT, 45 minutes earlier.

Area forecast discussion, Aug 17, 2:57 PM EDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
257 PM EDT WED AUG 17 2005

.SHORT TERM (TONIGHT THROUGH FRIDAY)...
WEAK FRONTAL BOUNDARY CONTINUES TO SAG SLOWLY SOUTH THROUGH THE SC
PORTION OF THE AREA WITH SCATTERED SHOWERS AND STORMS AHEAD OF THE
BOUNDARY.  EXPECT THIS FEATURE TO STALL OVER OR JUST SOUTH OF THE
AREA TONIGHT AND LOITER INTO THURSDAY BEFORE LIFTING NORTH THURSDAY
NIGHT INTO FRIDAY AS AN IMPULSE MOVES THROUGH ALOFT.  PLAN TO GO
WITH HIGH CHANCE POPS EXTREME SOUTH THIS EVENING...TAPERING BACK TO
20 POPS NE.  OVERNIGHT...EXPECT LITTLE OR NO ACTIVITY.  ON
THU...EXPECT TO SEE A SIMILAR PATTERN WITH MORE ACTIVITY OVER OUR SC
COUNTIES WITH MORE GENERAL CONVECTION EXPECTED THU NIGHT.
WARM...MOIST AIRMASS AND PROXIMITY OF THE FRONT SHOULD YIELD MORE
SCATTERED STORMS ON FRIDAY.

&&

.LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...
EXPECT TO SEE ISOLATED TO WIDELY SCATTERED AFTERNOON AND EVENING
CONVECTION FRIDAY NIGHT THROUGH SUNDAY AS THE FRONT GRADUALLY
DISSIPATES NEAR OR OVER THE FORECAST AREA.  A SECOND FRONT WILL
APPROACH SUNDAY NIGHT INTO MONDAY...PASSING SLOWLY THROUGH THE AREA
MONDAY AFTERNOON AND NIGHT.  THE FRONT IS EXPECTED TO CONTINUE
SOUTHEASTWARD TUESDAY AND WEDNESDAY.  SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF THE FRONT MONDAY WITH
DRY WEATHER EXPECTED AFTER THE FRONTAL PASSAGE TUESDAY AND
WEDNESDAY...THOUGH LINGERING MORNING ACTIVITY IS POSSIBLE TUESDAY.

&&

.MARINE...
CARO-COOPS...CORMP AND NDBC BUOYS INDICATE A VARIETY OF WIND
DIRECTIONS ACROSS THE COASTAL WATERS THIS AFTERNOON. THE WIND FIELD
IS BEING AFFECTED BY A LARGER SCALE BOUNDARY THAT HAS SAGGED SOUTH
ACROSS THE WATERS...A PINNED SEA BREEZE CIRCULATION AND VARIOUS
SMALL SCALE CONVECTIVE BOUNDARIES. FOR THE NEAR TERM FOLLOWED THE
RUC WHICH SHOWS LIGHT N-NE FLOW NORTH OF THE BOUNDARY AND S-SW FLOW
TO ITS SOUTH. THE BOUNDARY WILL LINGER ACROSS THE AREA THROUGH
TOMORROW ALLOWING FOR VARIABLE WIND DIRECTIONS ACROSS THE CWF
DOMAIN...PRIOR TO LIFTING NORTH WITH A RETURN OF SW FLOW ACROSS THE
WATERS LATE THU NIGHT INTO FRI. THE BOUNDARY MAY WOBBLE BACK TO THE
COAST FRIDAY NIGHT THEN WASH OUT. ANOTHER FRONT IS EXPECTED TO PUSH
THROUGH THE AREA THE FIRST PART OF NEXT WEEK. THE GFS IS LIKELY TOO
FAST IN MOVING THIS FEATURE THROUGH...THUS CONTINUED WITH
SOUTHWESTERLY FLOW THROUGH MONDAY. WAVEWATCH III HEIGHTS LOOK
REASONABLE THROUGH THE PERIOD.

&&

.AVIATION...
CONVECTION HAS BEEN CONFINED ALONG AND SOUTH OF A STALLED FRONTAL
BOUNDARY DRAPED ACROSS THE FORECAST AREA. AS A RESULT...
PRECIPITATION HAS MAINLY BEEN CONFINED TO KMYR/KCRE/KFLO IN THE
TAF/S FOR THE REMAINDER OF THE EVENING. DURING THIS TIME MVFR
CONDITIONS WILL PREVAIL...ALTHOUGH CONDITIONS COULD DETERIORATE TO
IFR/LIFR IN CONVECTION. HAZE COULD CONTINUE TO REDUCE VISIBILITIES
AT ALL TERMINALS THROUGH THE OVERNIGHT...WITH THE LOWEST
VISIBILITIES AND CEILINGS EXPECTED AT KFLO.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.
MARINE...NONE.
&&

SHORT/LONG TERM...31
MARINE...29
AVIATION...36
Hazardous weather outlook, Aug 17, 4:43 AM EDT, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
443 AM EDT WED AUG 17 2005

AMZ250-252-254-NCZ087-096-097-099>101-SCZ017-023-024-032>034-
181000-
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT
20 NM-
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-
MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-HORRY-
443 AM EDT WED AUG 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST SOUTH
CAROLINA...SOUTHEAST NORTH CAROLINA AND THE ADJACENT COASTAL
WATERS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SLOW MOVING SHOWERS AND THUNDERSTORMS...WILL OCCUR
AHEAD OF AN APPROACHING FRONTAL BOUNDARY TODAY. THIS FRONT IS
FORECAST TO STALL ACROSS THE AREA TONIGHT. THE THUNDERSTORM
ACTIVITY WILL HAVE THE POTENTIAL TO PRODUCE TORRENTIAL DOWNPOURS
AND FREQUENT DEADLY LIGHTNING. AS A RESULT...PONDING OF WATER IN
LOW LYING AND POOR DRAINAGE AREAS IS POSSIBLE. IF THE ACTIVITY
BEGINS TO TRAIN...MEANING TO CONTINUALLY MOVE OVER THE SAME
LOCATION...FLOODING MAY BECOME AN ISSUE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FOR THURSDAY INTO EARLY FRIDAY...A STALLED FRONTAL BOUNDARY ACROSS
THE AREA WILL BE THE FOCUS FOR CONVECTIVE ACTIVITY TO DEVELOP AND
MOVE ALONG. TRAINING OF SHOWERS AND THUNDERSTORMS ACROSS THE SAME
LOCATIONS IS POSSIBLE GIVEN THIS WEATHER PATTERN. AS A RESULT...
FLOODING MAY BECOME AN ISSUE.

OTHERWISE...NO ADDITIONAL HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

AMZ256-SCZ039-046-181000-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-WILLIAMSBURG-GEORGETOWN-
443 AM EDT WED AUG 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST SOUTH
CAROLINA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

THE HEAT INDEX WILL CLIMB TO BETWEEN 100 AND 104 DEGREES FOR
SEVERAL HOURS THIS AFTERNOON. BY DEFINITION...HEAT ADVISORY
CRITERIA WILL NOT BE MET AND IS NOT ANTICIPATED.

SCATTERED SLOW MOVING SHOWERS AND THUNDERSTORMS...WILL OCCUR
ALONG THE SEA BREEZE AND AHEAD OF AN APPROACHING FRONTAL BOUNDARY
LATER TODAY AND TONIGHT. THIS FRONT IS FORECAST TO STALL ACROSS
THE AREA. THE THUNDERSTORM ACTIVITY WILL HAVE THE POTENTIAL TO
PRODUCE TORRENTIAL DOWNPOURS AND FREQUENT DEADLY LIGHTNING. AS A
RESULT...PONDING OF WATER IN LOW LYING AND POOR DRAINAGE AREAS IS
POSSIBLE. IF THE ACTIVITY BEGINS TO TRAIN...MEANING TO CONTINUALLY
MOVE OVER THE SAME LOCATION...FLOODING MAY BECOME AN ISSUE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FOR THURSDAY INTO EARLY FRIDAY...A STALLED FRONTAL BOUNDARY JUST
NORTH OF THE AREA WILL BE THE FOCUS FOR CONVECTIVE ACTIVITY TO
DEVELOP AND MOVE ALONG. TRAINING OF SHOWERS AND THUNDERSTORMS
ACROSS THE SAME LOCATIONS IS POSSIBLE GIVEN THIS WEATHER
PATTERN. AS A RESULT...FLOODING MAY BECOME AN ISSUE.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

HOEHLER

In the hours before

Special weather statement, Aug 17, 2:47 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
247 PM EDT WED AUG 17 2005

SCZ034-171930-
HORRY SC-
247 PM EDT WED AUG 17 2005

...STRONG THUNDERSTORMS OVER HORRY COUNTY...

AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 8 MILES NORTH OF BUCKSPORT...OR 4 MILES
SOUTHWEST OF CONWAY...DRIFTING SLOWLY TO THE SOUTHEAST. THESE
THUNDERSTORMS ARE PRODUCING FREQUENT DEADLY CLOUD TO GROUND
LIGHTNING...WITH OVER 200 STRIKES OCCURRING OVER THE COUNTY BETWEEN
215 PM AND 235 PM.

IN ADDITION TO THE LIGHTNING...HEAVY RAINFALL IS ALSO OCCURRING WITH
THESE THUNDERSTORMS. RADAR IS ESTIMATING RAINFALL RATES IN EXCESS OF
ONE INCH PER HOUR. THIS MUCH RAIN IS ENOUGH TO PRODUCE FLOODING OF
LOW LYING AND POOR DRAINAGE AREAS.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...GARDEN CITY...MYRTLE
BEACH...RED HILL...SOCASTEE...SURFSIDE BEACH...BUCKSPORT AND
FORESTBROOK.

IF YOU CAN HEAR THUNDER...YOU ARE AT RISK OF BEING STRUCK BY
LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. ONCE INDOORS...STAY AWAY
FROM WINDOWS AND DOORS AND AVOID CONTACT WITH ANYTHING THAT CONDUCTS
ELECTRICITY.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT
WEATHER.GOV/ILM.

JAQ
Special weather statement, Aug 17, 3:16 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
316 PM EDT WED AUG 17 2005

SCZ039-046-172015-
GEORGETOWN SC-WILLIAMSBURG SC-
316 PM EDT WED AUG 17 2005

...STRONG THUNDERSTORMS IMPACTING GEORGETOWN AND WILLIAMSBURG
COUNTIES...

AT 315 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM 8 MILES WEST OF
KINGSTREE TO 9 MILES SOUTHWEST OF MURRELLS INLET...MOVING SOUTH AT 5
MPH. THESE THUNDERSTORMS ARE PRODUCING FREQUENT DEADLY CLOUD TO
GROUND LIGHTNING AND VERY HEAVY RAINFALL. IN ADDITION...WIND GUSTS
IN EXCESS OF 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE
THUNDERSTORMS.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...GEORGETOWN...
KINGSTREE...MURRELLS INLET...ANDREWS...GREELEYVILLE...LANE AND
PAWLEYS ISLAND.

IF YOU CAN HEAR THUNDER...YOU ARE AT RISK OF BEING STRUCK BY
LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. ONCE INDOORS...STAY AWAY
FROM WINDOWS AND DOORS AND AVOID CONTACT WITH ANYTHING THAT CONDUCTS
ELECTRICITY.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT
WEATHER.GOV/ILM.

JAQ
Special weather statement, Aug 17, 3:38 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
338 PM EDT WED AUG 17 2005

NCZ100-172145-
BRUNSWICK-
INCLUDING THE CITIES OF...LELAND...SHALLOTTE
338 PM EDT WED AUG 17 2005

...STRONG THUNDERSTORM OVER BALD HEAD ISLAND...

AT 335 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BALD HEAD ISLAND. THIS STORM WAS NEARLY
STATIONARY AND WAS PRODUCING FREQUENT CLOUD TO GROUND
LIGHTNING...WIND GUSTS IN EXCESS OF 30 MPH AND VERY HEAVY
RAINFALL. THIS STORM WILL AFFECT BALD HEAD ISLAND...THE MOUTH OF
THE CAPE FEAR RIVER AND THE ADJACENT MARINE AREAS THROUGH 430 PM
EDT.

STAY INDOORS UNTIL THE STORM PASSES BY. STAY AWAY FROM DOORS AND
WINDOWS. DO NOT DRIVE THROUGH FLOODED AREAS.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR THE LATEST
WEATHER INFORMATION.

SRP

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 3:10 PM EDTMarine Weather StatementILM50 min
Aug 17, 3:26 PM EDTSpecial Marine WarningILM64 min
Aug 17, 4:53 PM EDTMarine Weather StatementILM67 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.